Home   |  Contact
Safe Infusion Therapy
 
Home > Risk Prevention > Medication Error

Medication Error

Definition

An error in prescribing, dispensing or administering of a drug, irrespective of whether such errors lead to adverse consequences or not [1,2].

Parenteral medication errors are a serious safety problem in Intensive Care Units (ICU) and are recognized as a high priority health care issue1,2. Errors have been shown to be associated with additional morbidity and mortality in an already critically ill population 3,4. In their recently published multinational, observational and cross sectional study, Valentin et al. demonstrated that parenteral medication errors represent a common pattern across national borders, different ICU-settings and health care systems5. The Institute of Medicine estimated that in hospitals “a typical patient would be subject to one administration medication error per day”6.

Term Description* Example
Harm is incurred
Adverse Event (AE) Harm in a patient administered
a drug but not necessarily
caused by a drug 7
Traumatic death
while taking lovastatin
Adverse Drug Reaction (ADR) Harm directly caused by
a drug at normal doses 7
Congestive heart failure
from metoprolol
Adverse Drug Event (ADE) Harm caused by
the use of a drug8,9
Hematoma from
tirofiban overdose
Harm may be incurred
Medication Error Error in prescribing, dispensing,
or administering of a drug,
irrespective of whether such
errors lead to adverse consequences or not 1-4
Failure to renew
prednisolone order
on transfer to
medical ward
Harm is not incurred
Potential adverse
drug event
Circumstances that could
result in harm
by the use of a drug
but did not harm the patient 10
Receipt of roommate´s felodipine but no
resulting hypotension

Relationships of key terms

References

With this external link You are about to leave this website. B. Braun does not own or control the content or the website you are about to open.

1 Döring M, Brenner B, Handgretinger R, Hofbeck M, Kerst G. (2014) Inadvertent intravenous administration  of maternal breast milk in a six-week-old infant: a case report and review oft he literature. BMC Res Notes; 7:17

2 Manias E, Kinney S, Cranswick N, Williams A, Borrott N. (2014) Interventions to reduce medication errors in pediatric intensive care. Ann Pharmacother; 48(10): 1313-31

3 JCAHO. (2014) Tubing misconnections -  a persistent and potentially deadly occurrence. Joint Commission on Accreditation of Healthcare Organizations, USA. Sentinel Event Alert; 53: 1-3.

4 Simmons D, Symes L, Graves K. (2011) Tubing misconnections: normalization of deviance. Nutrition in Clinical Practice; 26(3): 286-293.

5 Valentin A, Capuzzo M, Guidet B, Moreno RP, Dolanski L, Bauer P, Metnitz PG; Research Group on Quality Improvement of European Society of Intensive Care Medicine; Sentinel Events Evaluation Study Investigators. (2006) Patient safety in intensive care: results from the multinational Sentinel Events Evaluation (SEE) study. Intensive Care Med; 32(10): 1591-8

6 Institute of Medicine (2007)

7 Edwards IR1, Aronson JK. (2000) Adverse drug reactions: definitions, diagnosis, and management.
Lancet; 356(9237) :1255-9.

8 Bates DW, Cullen DJ, Laird N, Petersen LA, Small SD, Servi D, et al. (1995) Incidence of adverse drug events and potential adverse drug events. Implications for prevention. ADE Prevention Study Group. JAMA; 274(1): 29-34.

9 Gurwitz JH, Field TS, Avorn J, McCormick D, Jain S, Eckler M, et al. (2000) Incidence and preventability of adverse drug events in nursing homes. Am J Med; 109(2): 87-94.

10 Nebeker JR, Barach P, Samore MH. (2004) Clarifying adverse drug events: a clinician's guide to terminology, documentation, and reporting. Ann Intern Med;140(10):795-801.

To read the abstract go to the literature page.

Not all products are registered and approved for sale in all countries or regions. Indications of use may also vary by country and region. Product images are for reference only. Please contact your country representative for product availability and information.